Ketamine is an anesthetic with a good safety profile. Its major drawback, limiting its clinical use, is the occurrence of emergence reactions. Emergence phenomena include hallucinations, vivid dreams, floating sensations and delirium which are reduced by the simultaneous administration of benzodiazepines and keeping the patient in low stimulus environment. Such reactions are also thought to be reduced by providing adequate information about such possible adverse reactions well in advance. These effects occur in greater frequency in adults (30-50%) than in children (5-15%).
No adverse outcomes were noted in nine healthy children treated in the emergency department. Inadvertent ketamine overdose of 9 children in emergency units did not result in adverse outcomes. The overdoses were reported in the ranges of 5 to 100 times the normal dose. Toxicity manifested as prolonged sedation in all nine children; toxic effects were limited to prolonged sedation and depression of respiration in 4 of the children. The safety margin of overdose is thought to be wide.
The co-administration of ketamine resulted in serious depression of the respiratory system in two cases. Earlier administration of secobarbital in a seven-year-old patient given a little dose of ketamine in one case; while the second case involved ethanol resulting in death.
Sympathomimetic effects and serious side effects such as hypertension and lung edema have been reported. Such adverse effects appear to be rare and may be related to the combination of ketamine with other substances of abuse.
On the other hand, cardio-depressant effects have been noted in critically ill patients. This may be due to chronic catecholamine depletion and so preventing any sympathomimetic effects of ketamine and unmasking a negative effect, which is usually overshadowed by sympathetic stimulation.
It has been shown that after prolonged and/or repeated infusion of S(+)ketamine liver injury may occur.